|About "Gut Feeling"
Sep 12, 2011
Thanks for the article. It's actually the first one I've read about this in others. I've not had a normal gut since starting the crixivan/d4t/3tc combo years ago. I believe the Crixivan started it all - I remember having to go to the bathroom a lot when I started taking it. Even though I'm on much nicer meds now (Intelence, Isentress, 3tc, Viread), my gut has never been the same since.
Intuitively, I feel some of the medications disrupt the flora in the gut. From time to time, especially if I've had a cold, I will supplement with *good* acidophilus supplements for a short time. Doing it every day turns out not to be ideal--you gotta let them settle in.
I take Metamucil faithfully every night, if I don't, I won't go. Oh yeah, coffee, too. It sucks and even my ID doc doesn't seem to clue in on the relationship to HIV meds.
Interesting about blue-green algae. I've stayed away from those types of supplements, for fear of creating more problems. Do you recommend it?
| Response from Mr. Vergel
Thanks for your great input. The article you refer to is: A New Gut Feeling in HIV
I believe that a good intake of at least 20 grams per day of fiber is important to keep a healthy gut and to improve blood sugar and insulin levels ( do not take fiber supplements with your HIV medications since they may interfere with their absorption). Some soluble fibers serve as prebiotics that feed the friendly bacteria that we need to keep our intestinal walls healthy. Like the well known dietitian Charlie Smilgelsky once said in a lecture: "There is a very think wall between our immune system and the sewer."
I only take probiotic bacteria supplements (I like Jarrow's and some of the commercial brands like Curturelle and Align) after bouts of diarrhea, food poisoning, or antibiotic use. I also eat Greek style yogurt every night.
The blue green algae that I mention in the article was an interesting finding. But it does not mean that we should be taking blue green algae supplements, though. Collins et al are looking into that finding in more detail.
We should remember that over 90 percent of CD4 cells reside in the gut. And many of them get depleted early in the infection and they do not completely normalize even in the presence of undetectable viral load.
Only one small study in HIV+ Brazilian children has been performed to determine if using probiotic bacteria improved diarrhea and CD4 cells in those patients (Oxford JournalsMedicine Journal of Tropical Pediatrics Volume54, Issue1Pp. 19-24)
A randomized double-blind controlled trial with 77 HIV-infected children (212 years), divided into two groups: one receiving probiotics (formula containing Bifidobacterium bifidum with Streptococcus thermophilus −2.5 1010 colony forming units) and the other, a standard formula (control group), for 2 months. The CD4 counts were collected at the beginning and end of the study. The quality and number of stools were assessed by a questionnaire (watery to normal stool consistency). There was an increase in the mean CD4 count in the probiotics group (791 cells mm−3) and a small decrease in the control group (538 cells mm−3). The change from baseline in mean CD4 cell count was +118 cells mm−3 vs. −42 cells mm−3 for children receiving the probiotic formula and control formula, respectively (p = 0.049). A similar reduction in liquid stool consistency in both the groups (p < 0.06), with a slight enhancement in the probiotics group, was observed, but without significant difference (p < 0.522). The incidence of loose-soft stools showed a small decrease in both groups (p < 0.955) and there was an increase in the incidence of normal stool consistency in both the groups (p < 0.01). The study showed that probiotics have immunostimulatory properties and might be helpful in the treatment of HIV-infected children.
There is a lot of research that could be done in this area to determine if using probiotic bacteria can decrease immune activation and inflammatory markers in HIV in the presence of undetectable viral load in the blood.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can An Adult Get Infected By Drinking Hiv Breast Milk Once?
- Can You Get An Hiv Test The Next Day?
- Does Peripheral Neuropathy Cause Dizziness?
- Severe Hepatitis C Symptoms Bloody Nose
- Can Hepatitis B Vaccination Cause A False Positive Hepatitis C Test?
- What Are The Consequences Of Hiv Infection?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.